Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The enumerative geometry of plane cubics. I. Smooth cubics
HTML articles powered by AMS MathViewer

by Paolo Aluffi PDF
Trans. Amer. Math. Soc. 317 (1990), 501-539 Request permission


We construct a variety of complete plane cubics by a sequence of five blow-ups over ${\mathbb {P}^9}$. This enables us to translate the problem of computing characteristic numbers for a family of plane cubics into one of computing five Segre classes, and to recover classic enumerative results of Zeuthen and Maillard.
  • Paolo Aluffi, The characteristic numbers of smooth plane cubics, Algebraic geometry (Sundance, UT, 1986) Lecture Notes in Math., vol. 1311, Springer, Berlin, 1988, pp. 1–8. MR 951637, DOI 10.1007/BFb0082905
  • Eduardo Casas-Alvero and Sebastian Xambó-Descamps, The enumerative theory of conics after Halphen, Lecture Notes in Mathematics, vol. 1196, Springer-Verlag, Berlin, 1986. MR 852206, DOI 10.1007/BFb0076501
  • William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620, DOI 10.1007/978-3-662-02421-8
  • Steven L. Kleiman and Robert Speiser, Enumerative geometry of cuspidal plane cubics, Proceedings of the 1984 Vancouver conference in algebraic geometry, CMS Conf. Proc., vol. 6, Amer. Math. Soc., Providence, RI, 1986, pp. 227–268. MR 846022
  • S. Maillard, Recherche des caractéristiques des systèmes élémentaires de courbes planes du troisième ordre, Thèses présentées á la Faculté des Sciences de Paris 39 (1871). G. Sacchiero, Numeri caratteristici delle cubiche piane cuspidali;Numeri caratteristici delle cubiche piane nodali, preprints (1985).
  • Hermann Schubert, Kalkül der abzählenden Geometrie, Springer-Verlag, Berlin-New York, 1979 (German). Reprint of the 1879 original; With an introduction by Steven L. Kleiman. MR 555576, DOI 10.1007/978-3-642-67228-6
  • U. Sterz, Berühungsvervollständigung für ebene Kurven dritter Ordnung I, Beiträge zur Algebra und Geometrie 16 (1983), 45-68, II, 17 (1984), 115-150; III, 20 (1985), 161-184; IV, 21 (1986), 91-108.
  • Israel Vainsencher, Schubert calculus for complete quadrics, Enumerative geometry and classical algebraic geometry (Nice, 1981), Progr. Math., vol. 24, Birkhäuser, Boston, Mass., 1982, pp. 199–235. MR 685770
  • S. Xambó and J. W. Miret, Fundamental numbers of cuspidal cubics; Fundamental numbers of nodal cubics, preprints (1987). H. G. Zeuthen, Détermination des caractéristiques des systèmes élémentaires de cubiques, Comptes Rendus des Séances de l’Académie des Sciences 74 (1872), 521-526, 604-607, 726-729.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 14N10, 14C17
  • Retrieve articles in all journals with MSC: 14N10, 14C17
Additional Information
  • © Copyright 1990 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 317 (1990), 501-539
  • MSC: Primary 14N10; Secondary 14C17
  • DOI:
  • MathSciNet review: 972700